allaccidents.gr - Compensation for death due to wrong diagnosis of drug side effects

logo header allaccidents mobile
Slide-car-Greek
Slider-Bicycle-Greek
3
Slider-Hand-

Αναζήτηση

Compensation for death due to wrong diagnosis of drug side effects

farmaka

Wrong diagnosis can be caused when doctors either are not aware or do not take into account drug side effects when prescribing a drug or examining a patient. Especially when they refer to rarer syndromes or illnesses with which some doctors have little or no exposure at all. However, side effects are an inevitable reality. Even if they affect a very low percent of patients, it is certain that some will react negatively and doctors have the obligation to be aware and follow the reaction of their patients. Expert witnessing in such cases is particularly demanding because of few qualifying experts in the specific field but it is paramount in any legal claim.

Such is the case of the 24 years old Cretan who died due to allergic reaction to antibiotics. Recently, the Council of State upheld a decision of the Administrative Court of Appeals of Chania which had granted the amount of 190,000 euro, plus legal interest, to the relatives of the unfortunate young man, cook by profession, who in 11 days died because of multi-organ failure resulting from the Lyell and Stevens-Johnson syndromes, following allergic side effects of the medicine Septrin, which was not understood by doctors in public hospitals in Crete.

Doctors of Ierapetra and Heraklion Crete in July 1999 diagnosed all sorts of illnesses except that he had undergone the Lyell syndromes and Stevens-Johnson.

Doctors who examined him in six visits to the hospital diagnosed four illnesses: 1) acute febrile gastroenteritis, 2) purulent tonsillitis and gastroenteritis, 3) chicken pox, 4) viral infection and 5) Onychomycosis, but no one has determined the true state of his health. It should be noted that one of the doctors reassured his relatives saying that
"it is a viral infection which will make the circle in two days and will pass."

The Justice ordered two doctors in estoppel two years ' imprisonment, with three years ' suspension, for the 24-year-old's death due to negligence.

In particular, on the 5th July 1999, the 24 year old went to the Health center of Ierapetra with high fever, vomiting and diarrhea. The doctor who examined him diagnosed acute febrile gastroenteritis and admonished him to do tests. At the same time, without submitting him to an allergy test, he prescribed the antibiotic Septrin and other medicines for diarrheal stools.

Since that moment the countdown for the unlucky young man began. He returned home, feeling pains all over his body and his feet started numbing, while blisters appeared to his body and fever reached 40 °C. He went several times to the hospital and the doctors diagnosed every time another illness. Among others doctors diagnosed
"purulent tonsillitis and gastroenteritis", "Candida" and "upset stomach". Then a private doctor, diagnosed chicken pox and issued another drug.

After all these the 24years' old returned to the hospital, but this time his father took him with a wheelchair as he could no longer walk. His health had deteriorated in the meantime. There were rashes on his body and limbs, and also in the head, skin lesions in the legs, which were covered with pharmaceuticals (which were granted by the dermatologist) and with napkins, had 40 °C fever and lesions in the mucous membrane of the mouth, while already hepatic  ysfunction had begun.

As mentioned in the judicial decisions "despite the obvious evidence of an allergic reaction of the medicine Septrin the patient (rash with hemorrhagic content have been found in the trunk, extremities, palms and feet of the patient, who additionally showed extensive erosions of the glans, akroprosthias swelling, superficial erosions scrotum, extensive
corrosion the mouth and lips and intense Erythema conjunctivae and vlennal discharge, failed to diagnose that the patient's grave condition was the result of unwanted side effects of the medicine Septrin».

After pressure from the relatives to the doctors, the unlucky young man was transported by ambulance to the hospital in Iraklion, Crete and was admitted to the intensive care unit, while "now his condition was very difficult to be reversed, since the side effects of the drug caused the syndrome Stevens-Johnson." After a few days (12.7.1999) he was rushed to hospital "Georgios Gennimatas" of Athens, where he died after four days.

To be noted that the Greek National Drug Authority (EOF) had approved the drug Septrin citing causing of side effects that can lead to death (rash, itching, urticaria, Erythema Multiforme, Stevens Johnson Syndrome, Toxic
Epidermal Necrolysis, Lyell Syndrome, hepatic necrosis, etc.).

FaLang translation system by Faboba

ΦΟΡΜΑ ΕΠΙΚΟΙΝΩΝΙΑΣ

Joomla forms builder by JoomlaShine